Accutane or isotretinoin is a medication that is used to treat certain, severe cases of acne that do not respond to other forms of treatment. The medication is widely known to cause birth defects, and the medical community does a good job educating women they should not take Accutane while pregnant or when they believe they may become pregnant. But Accutane also results in some significant ocular side effects.
The most common ocular side effect of Accutane is Dry Eye Syndrome. In most cases, the ocular dryness is severe and can cause very significant discomfort or pain for the patient. When dryness results, it may be so significant that artificial tears are not effective. In these situations, a person may benefit from a prescription eye drop called Restasis, which would cause the eyes to produce more moisture. Restasis does require 4-6 weeks of continual use before relief may be felt. Given this, punctal plugs or “tear savers” may be a preferred and more immediate way to provide accutane patients with relief. These tear savers prevent moisture from leaving the eye through the natural tear ducts and they can be removed if necessary. When a person discontinues accutane, the Dry Eye Syndrome tends to slowly improve over a period of up to several months and may still require monitoring during this time.
Another potential ocular side effect of Accutane is decreased night vision. Accutane is actually a form of vitamin A, which plays a direct role in the function of certain elements in your retina. Disrupting the delicate balance of Vitamin A and other chemicals in the body may cause patients to notice significant decreased vision in dark rooms or while driving at night. Discontinuation of the medication, unfortunately, may not always improve night vision to its original state. Some case reports have shown this to be a much longer lasting side effect than the Dry Eye Syndrome.
Research also indicates other potential side effects of the medication may include: blurred vision, fluctuating vision, corneal deposits, cataracts, sensitivity to light, and color deficiencies.
While Accutane may not be as widely used as it once was, it does have its place in certain situations. Be sure to visit your optometrist once you start the medication, and it may be necessary to monitor your eyes frequently while you remain on the medication.
As always, I’d love to hear your comments or questions. Give us a shout over on Facebook or on Google+. And, remember, you can now request your annual eye exam appointment at our office by clicking here.